Advertisement

Journal of Elasticity

, Volume 130, Issue 2, pp 211–237 | Cite as

Models of Elastic Shells in Contact with a Rigid Foundation: An Asymptotic Approach

  • Ángel Rodríguez-Arós
Article

Abstract

We consider a family of linearly elastic shells with thickness \(2\varepsilon\) (where \(\varepsilon\) is a small parameter). The shells are clamped along a portion of their lateral face, all having the same middle surface \(S\), and may enter in contact with a rigid foundation along the bottom face.

We are interested in studying the limit behavior of both the three-dimensional problems, given in curvilinear coordinates, and their solutions (displacements \(\boldsymbol{u}^{\varepsilon}\) of covariant components \(u_{i}^{\varepsilon}\)) when \(\varepsilon\) tends to zero. To do that, we use asymptotic analysis methods. On one hand, we find that if the applied body force density is \(O(1)\) with respect to \(\varepsilon\) and surface tractions density is \(O(\varepsilon)\), a suitable approximation of the variational formulation of the contact problem is a two-dimensional variational inequality which can be identified as the variational formulation of the obstacle problem for an elastic membrane. On the other hand, if the applied body force density is \(O(\varepsilon^{2})\) and surface tractions density is \(O(\varepsilon^{3})\), the corresponding approximation is a different two-dimensional inequality which can be identified as the variational formulation of the obstacle problem for an elastic flexural shell. We finally discuss the existence and uniqueness of solution for the limit two-dimensional variational problems found.

Keywords

Asymptotic analysis Elasticity Shells Membrane Flexural Contact Obstacle Rigid foundation Signorini 

Mathematics Subject Classification (2010)

41A60 35Q74 74K25 74K15 74B05 74M15 

Notes

Acknowledgements

I am grateful to the reviewers of this paper for their valuable remarks and suggestions, which contributed to improve the original manuscript. This research has been partially supported by Ministerio de Economía, Industria y Competitividad under grant MTM2016-78718-P with the participation of FEDER.

References

  1. 1.
    Baiocchi, C., Capelo, A.: Variational and Quasivariational Inequalities. A Wiley-Interscience Publication. Wiley, New York (1984). Applications to free boundary problems, translated from the Italian by Lakshmi Jayakar MATHGoogle Scholar
  2. 2.
    Ben Belgacem, F., Bernardi, C., Blouza, A., Taallah, F.: On the obstacle problem for a Naghdi shell. J. Elast. 103(1), 1–13 (2011). doi: 10.1007/s10659-010-9269-2 MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bermúdez, A., Moreno, C.: Duality methods for solving variational inequalities. Comput. Math. Appl. 7(1), 43–58 (1981). doi: 10.1016/0898-1221(81)90006-7 MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bermúdez, A., Viaño, J.M.: Une justification des équations de la thermoélasticité de poutres à section variable par des méthodes asymptotiques. Math. Model. Numer. Anal. 18(4), 347–376 (1984) MATHGoogle Scholar
  5. 5.
    Ciarlet, P.G.: Mathematical Elasticity, vol. I: Three-Dimensional Elasticity. Studies in Mathematics and Its Applications, vol. 20. North-Holland, Amsterdam (1988) MATHGoogle Scholar
  6. 6.
    Ciarlet, P.G.: Mathematical Elasticity, vol. II: Theory of Plates. Studies in Mathematics and Its Applications, vol. 27. North-Holland, Amsterdam (1997) MATHGoogle Scholar
  7. 7.
    Ciarlet, P.G.: Mathematical Elasticity, vol. III: Theory of Shells. Studies in Mathematics and Its Applications, vol. 29. North-Holland, Amsterdam (2000) MATHGoogle Scholar
  8. 8.
    Ciarlet, P.G., Destuynder, P.: A justification of the two-dimensional linear plate model. J. Méc. 18(2), 315–344 (1979) MathSciNetMATHGoogle Scholar
  9. 9.
    Ciarlet, P.G., Lods, V.: Asymptotic analysis of linearly elastic shells. I. Justification of membrane shell equations. Arch. Ration. Mech. Anal. 136, 119–161 (1996) MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Ciarlet, P.G., Lods, V.: On the ellipticity of linear membrane shell equations. J. Math. Pures Appl. 75, 107–124 (1996) MathSciNetMATHGoogle Scholar
  11. 11.
    Cimetière, A., Geymonat, G., Le Dret, H., Raoult, A., Tutek, Z.: Asymptotic theory and analysis for displacements and stress distribution in nonlinear elastic straight slender rods. J. Elast. 19(2), 111–161 (1988). doi: 10.1007/BF00040890 MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Destuynder, P.: Sur une justification des modèles de plaques et de coques par les méthodes asymptotiques. Ph.D. thesis, Univ. P. et M. Curie, Paris (1980) Google Scholar
  13. 13.
    Duvaut, G., Lions, J.L.: Inequalities in Mechanics and Physics. Springer, Berlin (1976) CrossRefMATHGoogle Scholar
  14. 14.
    Eck, C., Jarušek, J., Krbec, M.: Unilateral Contact Problems. Variational Methods and Existence Theorems. Pure and Applied Mathematics (Boca Raton), vol. 270. Chapman & Hall/CRC Press, London/Boca Raton (2005). doi: 10.1201/9781420027365 MATHGoogle Scholar
  15. 15.
    Glowinski, R., Lions, J.L., Trémolières, R.: Numerical Analysis of Variational Inequalities. Studies in Mathematics and Its Applications, vol. 8. North-Holland, Amsterdam/New York (1981). Translated from the French CrossRefMATHGoogle Scholar
  16. 16.
    Han, W., Sofonea, M.: Quasistatic Contact Problems in Viscoelasticity and Viscoplasticity. AMS/IP Studies in Advanced Mathematics. Am. Math. Soc./International Press, Providence/Somerville (2002) CrossRefMATHGoogle Scholar
  17. 17.
    Hlaváček, I., Haslinger, J., Necǎs, J., Lovíšek, J.: Solution of Variational Inequalities in Mechanics. Applied Mathematical Sciences. Springer, New York (1988) CrossRefMATHGoogle Scholar
  18. 18.
    Irago, H., Viaño, J.M.: Error estimation in the Bernoulli-Navier model for elastic rods. Asymptot. Anal. 21(1), 71–87 (1999) MathSciNetMATHGoogle Scholar
  19. 19.
    Kikuchi, N., Oden, J.T.: Contact Problems in Elasticity: A Study of Variational Inequalities and Finite Element Methods. SIAM Studies in Applied Mathematics, vol. 8. SIAM, Philadelphia (1988) CrossRefMATHGoogle Scholar
  20. 20.
    Kunisch, K., Stadler, G.: Generalized Newton methods for the 2D-Signorini contact problem with friction in function space. ESAIM: M2AN 39(4), 827–854 (2005). doi: 10.1051/m2an:2005036 MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Léger, A., Miara, B.: Mathematical justification of the obstacle problem in the case of a shallow shell. J. Elast. 90(3), 241–257 (2008). doi: 10.1007/s10659-007-9141-1 MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Léger, A., Miara, B.: Erratum to: Mathematical justification of the obstacle problem in the case of a shallow shell [mr2387957]. J. Elast. 98(1), 115–116 (2010). doi: 10.1007/s10659-009-9230-4 CrossRefMATHGoogle Scholar
  23. 23.
    Léger, A., Miara, B.: The obstacle problem for shallow shells: curvilinear approach. Int. J. Numer. Anal. Model. Ser. B 2(1), 1–26 (2011) MathSciNetMATHGoogle Scholar
  24. 24.
    Lions, J.L.: Perturbations singulières dans les problèmes aux limites et en contrôle optimal. Lecture Notes in Mathematics, vol. 323. Springer, Berlin/New York (1973) MATHGoogle Scholar
  25. 25.
    Martins, J., Marques, M.M. (eds.): Contact Mechanics. Kluwer Academic, Dordrecht (2001) Google Scholar
  26. 26.
    Raous, M., Jean, M., Moreau, J. (eds.): Contact Mechanics. Plenum, New York (1995) Google Scholar
  27. 27.
    Rodríguez-Arós, A.: Mathematical justification of an elastic elliptic membrane obstacle problem. C. R., Méc. 345(2), 153–157 (2017). doi: 10.1016/j.crme.2016.10.014 CrossRefGoogle Scholar
  28. 28.
    Rodríguez-Arós, A., Viaño, J.M.: A bending-stretching model in adhesive contact for elastic rods obtained by using asymptotic methods. Nonlinear Anal., Real World Appl. 22, 632–644 (2015) MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Shillor, M. (ed.): Math. Comput. Model. Recent Advances in Contact Mechanics, 28(4–8), 1–534 (1998) Google Scholar
  30. 30.
    Shillor, M., Sofonea, M., Telega, J.J.: Models and Analysis of Quasistatic Contact. Lecture Notes in Physics, vol. 655. Springer, Berlin (2004) MATHGoogle Scholar
  31. 31.
    Trabucho, L., Viaño, J.M.: Mathematical modelling of rods. In: Handbook of Numerical Analysis, vol. IV, pp. 487–974. North-Holland, Amsterdam (1996) Google Scholar
  32. 32.
    Viaño, J.M.: The one-dimensional obstacle problem as approximation of the three-dimensional Signorini problem. Bull. Math. Soc. Sci. Math. Roum. 48(96)(2), 243–258 (2005) MathSciNetMATHGoogle Scholar
  33. 33.
    Viaño, J.M., Rodríguez-Arós, Á., Sofonea, M.: Asymptotic derivation of quasistatic frictional contact models with wear for elastic rods. J. Math. Anal. Appl. 401(2), 641–653 (2013). doi: 10.1016/j.jmaa.2012.12.064 MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Yan, G., Miara, B.: Mathematical justification of the obstacle problem in the case of piezoelectric plate. Asymptot. Anal. 96(3–4), 283–308 (2016). doi: 10.3233/ASY-151339 MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.E.T.S. Náutica e Máquinas, Departamento de Métodos Matemáticos e RepresentaciónUniversidade da CoruñaA CoruñaSpain

Personalised recommendations